Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 59, NWS Honolulu, HI

March 13, 2006Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 13, 2006, 8:05 PM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2006, 8:05 PM HST (06:05 UTC)
Expired
Mar 13, 2006, 11:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 6.1 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2006-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2006-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

478 
WGHW50 PHFO 140607
FFWHFO
HIC007-140900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
805 PM HST MON MAR 13 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 1100 PM HST

* AT 805 PM HST...RADAR SHOWED A LINE OF HEAVY SHOWERS MOVING OVER 
  KAUAI FROM THE SOUTHEAST...MOVING NORTHWEST AT 20 MPH. IN 
  ADDITION...HEAVY RAIN IN THE MOUNTAINS ABOVE HANALEI HAS ALREADY 
  CAUSED RIVER LEVELS TO RISE RAPIDLY IN THE WAINIHA AND HANALEI 
  RIVERS. THIS ADDITIONAL RAINFALL WILL LIKELY CAUSE THESE RIVERS TO 
  REACH FLOOD STAGE. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KALAHEO...KOLOA...POIPU...LIHUE...WAILUA...KAPAA...ANAHOLA... 
  MOLOAA...KILAUEA...KALIHIWAI...HANALEI...PRINCEVILLE...WAINIHA 
  AND HAENA.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF 
STREAMS. BE ALERT FOR LANDSLIDES! 

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1100 PM HST
IF FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2183 15957 2182 15912 2230 15930 2231 15961

$$

BIRCHARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 13, 4:00 PM HST, 4 hours 5 minutes earlier.

Area forecast discussion, Mar 13, 4:00 PM HST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST MON MAR 13 2006

.SYNOPSIS...A WETTER PATTERN WITH A THREAT OF HEAVY RAINFALL
 BEGINNING TONIGHT AND LASTING THROUGH MOST OF THE WEEK.
 TRADE WINDS TO WEAKEN AND TURN SOUTHEAST LATER TONIGHT.

&&

.DISCUSSION...SURFACE PRESSURES BEGAN DROPPING EARLIER THIS MORNING
 AND ARE NOW ONE TO TWO MILLIBARS LOWER THAN THEY WERE 24 HOURS AGO.
 THIS TREND SUPPORTS THE NOTION OF A DEEPENING SURFACE TROUGH TO THE
 WEST OF THE STATE MOVING OUR WAY. THE TROUGH IS EXPECTED TO BE
 REINFORCED BY LOW PRESSURE IMPULSES...OR TROUGHS...IN THE UPPER
 LEVELS AS THEY ALSO MOVE TOWARD THE ISLANDS. AS MENTIONED EARLIER
 THE FIRST IS EXPECTED TO PASS CLOSE TO THE ISLANDS TONIGHT. THIS
 WEAK ONE SHOULD BE FOLLOWED BY A SECOND DURING THE MIDDLE OF THIS
 WEEK AND A THIRD NEXT WEEKEND. ALSO THE APPROACHING SURFACE TROUGH
 SHOULD WEAKEN OUR TRADE WINDS AND TURN THEM MORE SOUTHEASTERLY.
 IT IS THIS DIRECTION THAT WOULD MAKE THE WINDWARD SIDE OF OAHU
 THE MOST VULNERABLE TO HEAVIER SHOWERS LATER TONIGHT. HOWEVER THE
 SOUTHEAST SIDE OF THE BIG ISLAND WILL LIKELY RECEIVE THEIR HEAVIEST
 RAINS UNTIL LATER IN THE WEEK WHEN THERE IS GREATER UPPER LEVEL
 ENHANCEMENT. SHORT TERM EASING IS EXPECTED AROUND FRIDAY BEFORE THE
 THE ARRIVAL OF THE THIRD UPPER TROUGH NEXT WEEKEND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
 FLASH FLOOD WATCH...ALL ISLANDS THRU THURSDAY.
 SMALL CRAFT ADVISORY...CANCELLED AT 4 PM TODAY.

&&

MATSUDA

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 4:40 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 13, 9:28 PM HSTSpecial Marine WarningHFO62 min
Mar 13, 10:27 PM HSTSpecial Marine WarningHFO63 min
Mar 13, 10:30 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 14, 1:28 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 14, 4:25 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 14, 7:15 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 14, 8:19 AM HSTMarine Weather StatementHFO10 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.